On Moran's Property of the Poisson Distribution
Two interesting results encountered in the literature concerning the Poisson and the negative binomial distributions are due to MORAN (1952) and PATIL & SESHADRI (1964), respectively. MORAN's result provided a fundamental property of the Poisson distribution. Roughly speaking, he has shown that if Y, Z are independent, non-negative, integer-valued random variables with X=Y | Z then, under some mild restrictions, the conditional distribution of Y | X is binomial if and only if Y, Z are Poisson random variables. Motivated by MORAN's result PATIL & SESHADRI obtained a general characterization. A special case of this characterization suggests that, with conditions similar to those imposed by MORAN, Y | X is negative hypergeometric if and only if Y, Z are negative binomials. In this paper we examine the results of MORAN and PATIL & SESHADRI in the case where the conditional distribution of Y | X is truncated at an arbitrary point k-1 (k=1, 2, …). In fact we attempt to answer the question as to whether MORAN's property of the Poisson distribution, and subsequently PATIL & SESHADRI's property of the negative binomial distribution, can be extended, in one form or another, to the case where Y | X is binomial truncated at k-1 and negative hypergeometric truncated at k-1 respectively
|Date of creation:||1983|
|Date of revision:|
|Publication status:||Published in Biometrical Journal 1.Vol.25(1983): pp. 69-76|
|Contact details of provider:|| Postal: |
Web page: http://mpra.ub.uni-muenchen.de
More information through EDIRC
When requesting a correction, please mention this item's handle: RePEc:pra:mprapa:6231. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Ekkehart Schlicht)
If references are entirely missing, you can add them using this form.